• question-icon

    What causes raised blue veins on the shin?

default
Posted on Wed, 9 Aug 2017 in Veins and Arteries
Question: I have very noticeable blue veins slightly raised on the shin of my right leg. They aren't bulging just slightly raised. I can feel them beneath the skin with my finger. I don't have this appearance on my left leg. What causes this and is it anything to be concerned about?
doctor
Answered by Dr. Ornela Ademovi 3 hours later
Brief Answer:
Please see as below

Detailed Answer:
Hello,

I understand your concern. Considering your medical history, I am inclined to think it is venous insufficiency. Leg veins have valves that prevent the blood from going backwards. Due to increased pressure, especially in heart and blood pressure problems, these valves begin to weaken and they cease to perform as supposed to. What happens is that the blood from the veins that is supposed to go forward to the heart, keeps backtracking and pooling in the veins, weakening the vein walls and leading to engorged or varicose veins.

However, this most often happens in both legs. The fact that they are only visible in one leg makes it more probable to be thrombophlebitis, an inflammation of the vein due to a clot. A clot is usually painful and the skin is red and inflamed, which doesn't seem to be the case here. However, given that a clot is a condition that needs immediate medical attention, I strongly recommend you see a doctor for direct evaluation.

If the clot is ruled out, better control of the hypertension, healthier diet and compression stockings would be the solution.

I hope this helps. If you have further questions I would be happy to answer them.

Wishing you good health and all the best.
Above answer was peer-reviewed by : Dr. Kampana
doctor
Answered by
Dr.
Dr. Ornela Ademovi

General & Family Physician

Practicing since :2004

Answered : 738 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Venous insufficiency

doctor1 MD

My son is 25 years old and is a smoker. He has had now two episodes that his feet swell and it appears he has also fluid retention on his feet and...

doctor1 MD

My blood vessels are very small in caliber size - one M.D. over 30 years ago stated it may have to be related to my use of 0ne year daily use of...

doctor1 MD

Hi. I went on a cruise from Nov 27 to Dec 2 to Lebadee Haiti and Falmouth Jamaica. Since I got back I haven’t been feeling well. I have aches all...

doctor1 MD

Hello. About two months ago I began having swelling in my feet and ankles, but mostly in my left foot/ankle. No pain, no discoloration, can...

doctor1 MD

I have venous insufficiency in the left leg, I have had the RF about 10 years ago, and recently had the greater Staphenous vein removed. I have...

doctor1 MD

Hello Doctor, I m 63 old woman trying to lose weight ht:5 0.75 223 lbs I have several health issues: CAD of LAD @ 35 percent in 11/2009-no stents...

Get personalised answers from verified doctor in minutes across 80+ specialties

121 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Ornela Ademovi
  • Q - What causes weight gain while on Ontrintellix?

  • Q - Suggest treatment for loss of vision and vomiting

  • Q - Suggest treatment for metastatic melanoma

  • Q - What causes joint pain while on Requip?

  • Q - What causes redness and painful swelling in the eyes?

  • Q - What does my ultrasound scan report indicate?

  • Q - Suggest treatment for painful rash on the waist

  • Q - Does long term use of steroids affect a person's immune system?

  • Q - Suggest treatment for leg cramps and shortness of breath

  • Q - What do my creatine levels in blood indicate?

backtotop2